Wyoming, 2014

Winter Storm and High Wind in Wyoming, November 21 to 23, 2014

November 21 to 23, 2014 · NWS RIW · 7 events in 7 counties and zones

A winter storm moved in from the northwest and brought heavy snow to areas west of the Continental Divide and strong wind to areas east of the Divide. The highest snowfall was in the Salt and Wyoming ranges where Commissary Ridge received an estimated 18 inches of snow.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A winter storm moved in from the northwest and brought heavy snow to areas west of the Continental Divide and strong wind to areas east of the Divide. The highest snowfall was in the Salt and Wyoming ranges where Commissary Ridge received an estimated 18 inches of snow. In Star Valley, the northwest flow produced 8 inches of snow at Bedford and 9 inches south of Smoot. Snowfall of 6 to nearly 10 inches was reported in the southwest portion of the Jackson Valley. The nearby mountains received about one foot of snow. The problem east of the Divide was strong wind. The maximum gust was 103 mph at Clark. Frequent gusts in excess of 60 mph were reported in Fremont and Natrona counties, where peak gusts ranged from 80 to 84 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 21, 2:42 PM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Nov 21, 2:42 PM MST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
242 PM MST FRI NOV 21 2014

.SHORT TERM...TONIGHT THROUGH SATURDAY

AN INTERESTING PERIOD. RELATIVELY BENIGN CONDITIONS EXPECTED
DURING THE EARLY EVENING HOURS TONIGHT...WITH A SIGNIFICANT WINTER
SYSTEM EXPECTED TO IMPACT THE AREA DURING THE OVERNIGHT HOURS.
SNOWFALL WILL BEGIN BEFORE MIDNIGHT...WITH ACTIVITY AND COVERAGE
INCREASING THROUGH THE OVERNIGHT HOURS. SNOWFALL RATES WILL
INCREASE DURING THE MORNING HOURS...ESPECIALLY BETWEEN 0500 AND
1100 SATURDAY. SNOWFALL ASSOCIATED WITH THIS SYSTEM WILL CONTINUE
IMPACT THE AREA THROUGH SATURDAY...WITH ACTIVITY SPREADING TO
INCLUDE PORTIONS OF SOUTHERN WYOMING DURING SATURDAY AFTERNOON.

SNOWFALL ACCUMULATIONS WILL BE SIGNIFICANT ACROSS THE WESTERN
MOUNTAINS AND VALLEYS...WITH SOME LESSER AMOUNTS EXPECTED ACROSS
SOUTHERN WYOMING. STORM STORM WILL CONTINUE INTO SATURDAY
NIGHT...WITH FURTHER DETAILS ON TOTAL ACCUMULATIONS COVERED IN THE
LONG TERM SECTION.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY
THE SHORTWAVE EJECTED BY THE LOW SPINNING AROUND IN THE ALEUTIANS
WILL BE CROSSING OVER OUR AREA AROUND 06Z SATURDAY NIGHT. AFTER THE
FROPA...THE SNOWFALL INTENSITY WILL BEGIN TO DIMINISH IN THE WEST.
HOWEVER...MANY AREAS OF SWEETWATER COUNTY SHOULD SEE 2 TO 3 INCHES
OF SNOWFALL SATURDAY NIGHT FROM THE COMBINATION OF THE ASCT STRONG
PACIFIC COLD FRONT AND Q VECTOR FORCING. THE WIND RIVER BASIN ALMOST
ALWAYS MANAGES TO RECEIVE AT LEAST JUST UNDER AN INCH OF SNOWFALL
WHENEVER CENTRAL WYOMING RECEIVES THE BRUNT OF THE 700MB COLD PUNCH
FROM A CLASSIC CATAFRONT LIKE THIS ONE AS WILL BE THE CASE SATURDAY
NIGHT...SO INCREASED POPS THERE AS WELL AS ADDED CORRESPONDING SNOW
ACCUMULATIONS THERE. JOHNSON COUNTY IS ANOTHER AREA TO WATCH FOR
MORE PRECIP SINCE THAT AREA WILL BE CLOSER TO THE 700MB LOW TRACKING
EAST SOUTHEAST ACROSS NORTH DAKOTA BUT THE PRECIP THERE WILL START
AS RAIN SO NOT EXPECTING TOO MUCH IN THE WAY OF ACCUMULATING SNOW
THERE. SNOW TOTALS OF 3 TO 5 INCHES WILL BE COMMON IN THE BIG HORN
MTNS.

AS FAR AS SNOW TOTALS GO IN THE FAR WEST...BY 12Z SUNDAY MORNING WE
WILL BE LOOKING AT 12 TO 20 INCHES IN THE TETONS...GROS VENTRE
RANGE...SALT AND WYOMING RANGES AND ALONG AND WEST OF THE DIVIDE IN
THE WIND RIVER MTNS ALONG WITH LOCAL AMOUNTS OF UP TO 26 INCHES. THE
JACKSON VALLEY CAN EXPECT 8 TO 12 INCHES WITH THE HIGHEST AMOUNTS
EXPECTED IN THE NORTH. THE STAR VALLEY WILL SEE 6 TO 8 INCHES.
SOUTHERN LINCOLN COUNTY WILL SEE 2 TO 4 INCHES AROUND OPAL AND 4 TO
8 INCHES AROUND COKEVILLE. YELLOWSTONE PARK WILL HAVE SNOW TOTALS
RANGING FROM 16 INCHES IN THE SOUTHWEST TO 3 TO 8 INCHES IN THE
NORTH INCLUDING MAMMOTH. THE ABSAROKAS WILL SEE UP TO A FOOT IN THE
WEST TO MAINLY 3 TO 10 INCHES IN THE EAST. AREAS JUST WEST OF DUBOIS
WILL SEE 4 TO 8 INCHES WITH 1 TO 3 INCHES JUST TO THE EAST. THE
UPPER GREEN RIVER FOOTHILLS WILL SEE AROUND 9 INCHES AT BONDURANT TO
5 INCHES IN PINEDALE. THE UPPER GREEN RIVER BASIN WILL SEE 3 TO 6
INCHES.

POST FRONTAL 7 TO 8MB...3 HOURLY SFC PRESSURE RISES WILL KEEP
POST FRONTAL NW WINDS UP THROUGH MID DAY SATURDAY IN THE 30 TO 40
MPH RANGE WITH GUSTS TO 50 MPH IN THE WIND RIVER BASIN AND NORTHERN
JOHNSON COUNTY. HIGH TEMPERATURES SUNDAY SHOULD BE 10 TO 15 DEGREES
COLDER SUNDAY THAN ON SATURDAY MOST AREAS. OCCASIONAL SNOWFALL WILL
CONTINUE THROUGH SUNDAY AND INTO MONDAY IN THE FAR WEST AS A SERIES
OF VORT LOBES PARADES WITHIN THE NORTHWEST FLOW WITH ONE DISTINCT
SHORTWAVE COMING THROUGH MONDAY. ON TUESDAY THE JET STREAM WILL PASS
OVERHEAD AS IT SLIDES OFF TO THE NORTHEAST OF US WHICH WILL PULL IN
MORE MOISTURE FROM THE NORTHWEST CONTINUING THE LIGHT TO
OCCASIONALLY MODERATE SNOW IN THE NORTHWEST MTNS. EXCEPT FOR SOME
CONTINUING LIGHT SNOW IN THE BIG HORN MTNS...AREAS EAST OF THE
DIVIDE WILL DRY OUT AFTER SATURDAY NIGHT. FOR THE REST OF THE
WEEK... TUESDAY NIGHT THROUGH THU...THE GFS AND THE EURO HAVE COME
MORE IN LINE WITH A HIGH PRESSURE RIDGE BUILDING IN FROM THE WEST
WITH A GRADUAL WARMING TREND. HOWEVER...WITH THE RIDGE AXIS STILL TO
THE WEST AND CONTINUING NW FLOW...WILL KEEP LOW POPS IN THE NORTHERN
AND CENTRAL MTNS FOR THIS TIME FRAME. WOULD RATHER WAIT FOR MORE RUN
TO RUN MODEL CONSISTENCY BEFORE WE WOULD BE WILLING TO TONE DOWN THE
MTN POPS ANY MORE THAN THEY ALREADY ARE...ESPECIALLY SINCE THIS IS A
SENSITIVE TIME OF THE MONTH GIVEN ALL THE HOLIDAY TRAVELERS.

&&

.AVIATION.../00Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

VFR CONDITIONS EXPECTED ACROSS THE AREA THROUGH THE EVENING
HOURS...THOUGH PERIODS OF BREEZY WIND WILL BE FOUND AT KCPR AND
AREAS SOUTHWEST OF THE TERMINAL. THE APPROACHING WINTER SYSTEM
WILL CAUSE WIND SHEAR OVER MANY OF THE TERMINALS AFTER 08Z THIS
EVENING. LLWS HAS BEEN INCLUDED AT THE MAJORITY OF
TERMINALS...EXCEPT AT KCPR. UPPER LEVEL WIND WILL STILL BE STRONG
AT KCPR AS WELL...BUT WITH ALREADY STRONG SURFACE WIND
PRESENT...THE CHANGE BETWEEN SPEEDS AT THE LEVELS IS NOT AS
SIGNIFICANT. SNOWFALL WILL SPREAD ACROSS THE AREA THROUGH SATURDAY
AFTERNOON...WITH MOST TERMINALS SEEING AT LEAST VCSH BY 20Z. KCPR
IS THE EXCEPTION WITH SNOWFALL ANTICIPATED TO BEGIN AFTER 00Z
SUNDAY.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

A FAIRLY MESSY AVIATION PERIOD AHEAD FOR AREAS WEST OF THE
CONTINENTAL DIVIDE. SNOWFALL ASSOCIATED WITH THE APPROACHING
WINTER SYSTEM WILL BEING TO IMPACT THE WESTERN MOUNTAINS AND
VALLEYS AFTER 03Z THIS EVENING...WITH PREVAILING -SN ANTICIPATED
AFTER 09Z AT KJAC. SNOWFALL WILL INTENSIFY AND INCREASE IN
COVERAGE THROUGH THE OVERNIGHT HOURS...WITH MOST TERMINALS SEEING
PREVAILING SNOW BY 14Z SATURDAY. ADDITIONALLY...STRONG WIND SHEAR
WILL BE PRESENT AT THE TERMINALS...ESPECIALLY AFTER 09Z THIS
EVENING. EXPECT INCREASED TURBULENCE OVER THE WESTERN AVIATION
PASSES...AND ALSO MOUNTAIN OBSCURATION WITH LOW CLOUDS AND ONGOING
SNOWFALL.

&&

.FIRE WEATHER...

A SIGNIFICANT WINTER WEATHER SYSTEM WILL BEGIN IMPACTING WESTERN
WYOMING THIS EVENING...AND SNOWFALL SPREADING TO INCLUDE MUCH OF
THE FORECAST AREA BY SATURDAY AFTERNOON. WINTER WEATHER HIGHLIGHTS
AREA IN EFFECT. ADDITIONALLY...STRONG WIND WILL DEVELOP ACROSS THE
WIND CORRIDOR BETWEEN ROCK SPRINGS AND CASPER...AND WILL ALSO
DEVELOP IN THE CODY FOOTHILLS. HIGH WIND WARNINGS ARE IN EFFECT
FOR MUCH OF THE DAY SATURDAY FOR THESE LOCATIONS. FIRE WEATHER
BEHAVIOR IS EXPECTED TO REMAIN MINIMAL UNDER THIS SYSTEM...WITH
THE BEST DISPERSION RATES OCCURRING DURING THE STORM. PLEASE SEE
THE APPROPRIATE WEATHER HIGHLIGHT PRODUCT FOR ADDITIONAL
INFORMATION REGARDING THE WINTER STORM AND HIGH WIND
WARNINGS...AND THE WINTER WEATHER ADVISORY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 6 AM SATURDAY TO MIDNIGHT MST SATURDAY
NIGHT WYZ003-019-020-022.

WINTER WEATHER ADVISORY FROM 3 AM SATURDAY TO 6 AM MST SUNDAY
WYZ016-026-027.

WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM MST SUNDAY
WYZ001-002-012>015-023>025.

&&

SHORT TERM...BRANHAM
LONG TERM...LIPSON
AVIATION...BRANHAM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Nov 21, 3:33 PM MST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
333 PM MST FRI NOV 21 2014

WYZ001>020-022>030-221200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
333 PM MST FRI NOV 21 2014

...WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES FOR
WESTERN WYOMING LATE FRIDAY NIGHT THROUGH 6 AM SUNDAY...

...HIGH WIND WARNINGS FOR THE CODY FOOTHILLS...NATRONA COUNTY AND
THE GREEN AND RATTLESNAKE MOUNTAINS FROM 6 AM SATURDAY UNTIL
MIDNIGHT SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

SIGNIFICANT SNOWFALL WILL BEGIN TO FALL AFTER MIDNIGHT
TONIGHT ACROSS THE WEST...SPREADING EAST TO THE CENTRAL AND NORTHERN
MOUNTAINS BY SATURDAY MORNING. STRONG WINDS WILL ALSO PICK UP
THROUGH THE EARLY MORNING HOURS ACROSS THE NORTHERN AND CENTRAL
MOUNTAINS.  PLEASE SEE WINTER STORM WARNING...WINTER WEATHER
ADVISORY AND HIGH WIND WARNING PRODUCTS FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY AND SATURDAY NIGHT...SIGNIFICANT SNOWFALL CONTINUES ACROSS
THE CENTRAL...NORTHERN MOUNTAINS IN ADDITION TO THE WESTERN
MOUNTAINS AND VALLEYS. SNOW AND VERY STRONG WINDS CONTINUE ACROSS
THE NORTHERN AND CENTRAL MOUNTAINS...WITH STRONG WINDS INCREASING
BETWEEN SOUTH PASS AND CASPER INCLUDING CASPER MOUNTAIN.

SUNDAY THROUGH TUESDAY...OCCASIONAL LIGHT TO MODERATE SNOWFALL
OVER THE WEST AND NORTH...ESPECIALLY IMPACTING THE NORTHWESTERN
MOUNTAINS...AS WELL AS THE BIGHORN MOUNTAINS. PERIODS OF HEAVIER
SNOWFALL COULD OCCASIONAL IMPACT THESE AREAS. ALSO...VERY WINDY WEST
TO NORTHWEST WINDS WILL OCCUR AT TIMES...ESPECIALLY IN FAVORED
LOCATIONS SUCH AS BUFFALO...AND BETWEEN DUBOIS AND RIVERTON ON
SUNDAY.

WEDNESDAY AND THANKSGIVING...THERE IS THE POSSIBILITY OF A WINTER
STORM AFFECTING PORTIONS OF THE AREA...WHICH COULD IMPACT HOLIDAY
TRAVEL. THERE REMAINS CONSIDERABLE UNCERTAINTY WITH THIS STORM
SYSTEM.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT SNOWFALL AMOUNTS...STRONG WIND GUSTS AND BLOWING
SNOW LIMITING VISIBILITY ON SATURDAY AND SATURDAY NIGHT.

TEAM RIVERTON

In the hours before

Special weather statement, Nov 21, 2:47 PM MST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
247 PM MST FRI NOV 21 2014

WYZ026>030-221100-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
SOUTH LINCOLN COUNTY-UPPER GREEN RIVER BASIN-
247 PM MST FRI NOV 21 2014

...SIGNIFICANT CHANGE IN THE WEATHER EXPECTED ACROSS SOUTHWEST AND
SOUTHERN WYOMING BEGINNING LATE SATURDAY MORNING AND LASTING THROUGH
SATURDAY EVENING...

SATURDAY...MOISTURE FROM THE EASTERN PACIFIC WILL MAKE ITS WAY INTO
THE REGION WITH PERIODS OF LIGHT TO MODERATE SNOWFALL INCREASING
BY LATE MORNING...LASTING THROUGH SATURDAY EVENING. HEAVIEST
SNOWFALL IS CURRENTLY EXPECTED BETWEEN MID AFTERNOON AND MID EVENING
ON SATURDAY BEFORE TAPERING OFF TO LIGHT SNOW SHOWERS BY SUNDAY
MORNING. ADDITIONALLY...WEST TO SOUTHWEST WINDS WILL INCREASE THROUGH
THE DAY ON SATURDAY...BLOWING 15 TO 25 MPH WITH GUSTS BETWEEN 25 AND
40 MPH AT TIMES. WITH THE AREA LIKELY TO SEE 1 TO 4 INCHES OF NEW
SNOWFALL BY SUNDAY MORNING...THE COMBINATION OF BOTH SNOW AND WIND
MAY CAUSE SOME MINOR DRIFTING ALONG WITH REDUCED VISIBILITIES.

ALL TRAVELERS ALONG THE I80 CORRIDOR AND OTHER OUTDOOR ENTHUSIASTS
SHOULD BE PREPARED FOR THIS WINTER WEATHER EVENT ALONG WITH THE
POSSIBILITY FOR DELAYED TRAVEL. PLEASE CHECK BACK WITH
THE NATIONAL WEATHER SERVICE IN RIVERTON THROUGH THE REST OF THE WEEK
FOR FUTURE FORECASTS AND STATEMENTS CONCERNING THE THIS EVENT.

WYZ008-009-221100-
BIGHORN MOUNTAINS SOUTHEAST-BIGHORN MOUNTAINS WEST-
247 PM MST FRI NOV 21 2014

...SIGNIFICANT SNOW EXPECTED ACROSS THE BIGHORN MOUNTAINS
BEGINNING SATURDAY AND LASTING THROUGH SUNDAY MORNING...

SATURDAY...MOISTURE FROM THE EASTERN PACIFIC WILL MAKE ITS WAY INTO
THE REGION WITH PERIODS OF LIGHT TO MODERATE SNOWFALL INCREASING
THROUGH DAY...LASTING THROUGH SATURDAY NIGHT. HEAVIEST SNOWFALL IS
CURRENTLY EXPECTED BETWEEN MID AFTERNOON SATURDAY AND SUNDAY MORNING
BEFORE TAPERING OFF TO LIGHT SNOW SHOWERS LATER SUNDAY MORNING.
THE AREA LIKELY TO SEE WIDESPREAD 3 TO 7 INCHES OF NEW
SNOWFALL BY SUNDAY MORNING.

ALL TRAVELERS AND OTHER OUTDOOR ENTHUSIASTS SHOULD BE PREPARED FOR
THIS WINTER WEATHER EVENT ALONG WITH THE POSSIBILITY FOR DELAYED
TRAVEL...ESPECIALLY OVER THE MOUNTAIN PASSES. PLEASE CHECK BACK WITH
THE NATIONAL WEATHER SERVICE IN RIVERTON THROUGH THE REST OF THE WEEK
FOR FUTURE FORECASTS AND STATEMENTS CONCERNING THE THIS EVENT.

WYZ016-221100-
UPPER WIND RIVER BASIN-
247 PM MST FRI NOV 21 2014

...SIGNIFICANT CHANGE IN THE WEATHER ACROSS THE UPPER WIND RIVER
BASIN BY SATURDAY AFTERNOON AND LASTING INTO SATURDAY EVENING...

SATURDAY...MOISTURE FROM THE EASTERN PACIFIC WILL MAKE ITS WAY INTO
THE REGION WITH PERIODS OF LIGHT SNOWFALL BY MID AFTERNOON...LASTING
THROUGH SATURDAY NIGHT. HEAVIEST SNOWFALL IS CURRENTLY EXPECTED
BETWEEN MID AFTERNOON AND MID EVENING ON SATURDAY BEFORE TAPERING OFF
TO LIGHT SNOW SHOWERS BY SUNDAY MORNING. ADDITIONALLY...WEST
WINDS WILL INCREASE THROUGH THE DAY ON SATURDAY...BLOWING
20 TO 30 MPH WITH GUSTS BETWEEN 40 AND 50 MPH AT TIMES. WITH THE AREA
LIKELY TO SEE 1 TO 3 INCHES OF NEW SNOWFALL BY SUNDAY MORNING...THE
COMBINATION OF BOTH SNOW AND WIND MAY CAUSE SOME MINOR DRIFTING ALONG
WITH GREATLY REDUCED VISIBILITIES AT TIMES.

ALL TRAVELERS ALONG THE 287 CORRIDOR AND OTHER OUTDOOR ENTHUSIASTS
SHOULD BE PREPARED FOR THIS WINTER WEATHER EVENT ALONG WITH THE
POSSIBILITY FOR DELAYED TRAVEL. PLEASE CHECK BACK WITH
THE NATIONAL WEATHER SERVICE IN RIVERTON THROUGH THE REST OF THE WEEK
FOR FUTURE FORECASTS AND STATEMENTS CONCERNING THE THIS EVENT.

WYZ017>019-221100-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-LANDER FOOTHILLS-
WIND RIVER BASIN-
247 PM MST FRI NOV 21 2014

......SIGNIFICANT CHANGE IN THE WEATHER ACROSS THE WIND RIVER
BASIN AND LANDER FOOTHILLS BY SATURDAY AFTERNOON AND LASTING INTO
SATURDAY EVENING...

SATURDAY...MOISTURE FROM THE EASTERN PACIFIC WILL MAKE ITS WAY INTO
THE REGION WITH PERIODS OF LIGHT SNOWFALL BY MID AFTERNOON...LASTING
THROUGH SATURDAY NIGHT. HEAVIEST SNOWFALL IS CURRENTLY EXPECTED
BETWEEN MID AFTERNOON AND MID EVENING ON SATURDAY BEFORE TAPERING OFF
TO LIGHT SNOW SHOWERS BY SUNDAY MORNING. ADDITIONALLY...WEST
WINDS WILL INCREASE THROUGH THE DAY ON SATURDAY...BLOWING
20 TO 30 MPH WITH GUSTS TO  40 MPH AT TIMES. EXPECT MOST OF THE
AREA TO SEE UP TO AN INCH OF NEW SNOWFALL BY MIDNIGHT SATURDAY NIGHT
WITH LOCAL AMOUNTS OF 2 TO 3 INCHES IN THE GREEN MOUNTAINS...THE
COMBINATION OF BOTH SNOW AND WIND MAY CAUSE SOME MINOR DRIFTING ALONG
WITH REDUCED VISIBILITIES AT TIMES.

ALL TRAVELERS ALONG HIGHWAYS 287...26...135 AND 136 AND OTHER OUTDOOR
ENTHUSIASTS SHOULD BE PREPARED FOR THIS WINTER WEATHER EVENT ALONG
WITH THE POSSIBILITY FOR DELAYED TRAVEL. PLEASE CHECK BACK WITH THE
NATIONAL WEATHER SERVICE IN RIVERTON THROUGH THE REST OF THE WEEK FOR
FUTURE FORECASTS AND STATEMENTS CONCERNING THE THIS EVENT.

LIPSON
Special weather statement, Nov 21, 2:57 PM MST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
257 PM MST FRI NOV 21 2014

WYZ026>030-221100-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
SOUTH LINCOLN COUNTY-UPPER GREEN RIVER BASIN-
257 PM MST FRI NOV 21 2014

...SIGNIFICANT CHANGE IN THE WEATHER EXPECTED ACROSS SOUTHWEST AND
SOUTHERN WYOMING BEGINNING LATE SATURDAY MORNING AND LASTING THROUGH
SATURDAY EVENING...

SATURDAY...MOISTURE FROM THE EASTERN PACIFIC WILL MAKE ITS WAY INTO
THE REGION WITH PERIODS OF LIGHT TO MODERATE SNOWFALL INCREASING
BY LATE MORNING...LASTING THROUGH SATURDAY EVENING. HEAVIEST
SNOWFALL IS CURRENTLY EXPECTED BETWEEN MID AFTERNOON AND MID EVENING
ON SATURDAY BEFORE TAPERING OFF TO LIGHT SNOW SHOWERS BY SUNDAY
MORNING. ADDITIONALLY...WEST TO SOUTHWEST WINDS WILL INCREASE THROUGH
THE DAY ON SATURDAY...BLOWING 15 TO 25 MPH WITH GUSTS BETWEEN 25 AND
40 MPH AT TIMES. WITH THE AREA LIKELY TO SEE 1 TO 4 INCHES OF NEW
SNOWFALL BY SUNDAY MORNING...THE COMBINATION OF BOTH SNOW AND WIND
MAY CAUSE SOME MINOR DRIFTING ALONG WITH REDUCED VISIBILITIES.

ALL TRAVELERS ALONG THE I80 CORRIDOR AND OTHER OUTDOOR ENTHUSIASTS
SHOULD BE PREPARED FOR THIS WINTER WEATHER EVENT ALONG WITH THE
POSSIBILITY FOR DELAYED TRAVEL. PLEASE CHECK BACK WITH
THE NATIONAL WEATHER SERVICE IN RIVERTON THROUGH THE REST OF THE WEEK
FOR FUTURE FORECASTS AND STATEMENTS CONCERNING THE THIS EVENT.

WYZ008-009-221100-
BIGHORN MOUNTAINS SOUTHEAST-BIGHORN MOUNTAINS WEST-
257 PM MST FRI NOV 21 2014

...SIGNIFICANT SNOW EXPECTED ACROSS THE BIGHORN MOUNTAINS
BEGINNING SATURDAY AND LASTING THROUGH SUNDAY MORNING...

SATURDAY...MOISTURE FROM THE EASTERN PACIFIC WILL MAKE ITS WAY INTO
THE REGION WITH PERIODS OF LIGHT TO MODERATE SNOWFALL INCREASING
THROUGH DAY...LASTING THROUGH SATURDAY NIGHT. HEAVIEST SNOWFALL IS
CURRENTLY EXPECTED BETWEEN MID AFTERNOON SATURDAY AND SUNDAY MORNING
BEFORE TAPERING OFF TO LIGHT SNOW SHOWERS LATER SUNDAY MORNING.
THE AREA LIKELY TO SEE WIDESPREAD 3 TO 7 INCHES OF NEW
SNOWFALL BY SUNDAY MORNING.

ALL TRAVELERS AND OTHER OUTDOOR ENTHUSIASTS SHOULD BE PREPARED FOR
THIS WINTER WEATHER EVENT ALONG WITH THE POSSIBILITY FOR DELAYED
TRAVEL...ESPECIALLY OVER THE MOUNTAIN PASSES. PLEASE CHECK BACK WITH
THE NATIONAL WEATHER SERVICE IN RIVERTON THROUGH THE REST OF THE WEEK
FOR FUTURE FORECASTS AND STATEMENTS CONCERNING THE THIS EVENT.

WYZ017>019-221100-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-LANDER FOOTHILLS-
WIND RIVER BASIN-
257 PM MST FRI NOV 21 2014

......SIGNIFICANT CHANGE IN THE WEATHER ACROSS THE WIND RIVER
BASIN AND LANDER FOOTHILLS BY SATURDAY AFTERNOON AND LASTING INTO
SATURDAY EVENING...

SATURDAY...MOISTURE FROM THE EASTERN PACIFIC WILL MAKE ITS WAY INTO
THE REGION WITH PERIODS OF LIGHT SNOWFALL BY MID AFTERNOON...LASTING
THROUGH SATURDAY NIGHT. HEAVIEST SNOWFALL IS CURRENTLY EXPECTED
BETWEEN MID AFTERNOON AND MID EVENING ON SATURDAY BEFORE TAPERING OFF
TO LIGHT SNOW SHOWERS BY SUNDAY MORNING. ADDITIONALLY...WEST
WINDS WILL INCREASE THROUGH THE DAY ON SATURDAY...BLOWING
20 TO 30 MPH WITH GUSTS TO  40 MPH AT TIMES. EXPECT MOST OF THE
AREA TO SEE UP TO AN INCH OF NEW SNOWFALL BY MIDNIGHT SATURDAY NIGHT
WITH LOCAL AMOUNTS OF 2 TO 3 INCHES IN THE GREEN MOUNTAINS...THE
COMBINATION OF BOTH SNOW AND WIND MAY CAUSE SOME MINOR DRIFTING ALONG
WITH REDUCED VISIBILITIES AT TIMES.

ALL TRAVELERS ALONG HIGHWAYS 287...26...135 AND 136 AND OTHER OUTDOOR
ENTHUSIASTS SHOULD BE PREPARED FOR THIS WINTER WEATHER EVENT ALONG
WITH THE POSSIBILITY FOR DELAYED TRAVEL. PLEASE CHECK BACK WITH THE
NATIONAL WEATHER SERVICE IN RIVERTON THROUGH THE REST OF THE WEEK FOR
FUTURE FORECASTS AND STATEMENTS CONCERNING THE THIS EVENT.

LIPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 3 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
November 21, 8:04 PM MST to November 22, 8:50 AM MST
Where
Cody Foothills forecast zone
Measured
90 kt (104 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

High winds blew in the vicinity of Clark. The highest wind was at the sensor 5 miles west of Clark where a gust of 103 mph was recorded with many gusts past 58 mph.

High Wind, Green Mountains & Rattlesnake Range

When
November 22, 12:50 AM MST to 5:10 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High winds occurred across most of the Green and Rattlesnake Ranges. The highest wind gust was 84 mph at Camp Creek.

Winter Storm, Teton & Gros Ventre Mountains

When
November 22, 4:00 AM MST to November 23, 5:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

The SNOTEL at Granite Creek estimated 18 inches of new snow. One top of the Jackson Hole Ski Resort 13 inches of new snow was measured.

High Wind, Natrona County Lower Elevations

When
November 22, 5:00 AM MST to 5:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Several wind gusts past 58 mph were recorded on Outer Drive south of Casper, including a maximum gust of 76 mph. The also Casper Natrona County airport reported a gust of 58 mph at 1226MST.

Winter Storm, Jackson Hole

When
November 22, 5:00 AM MST to November 23, 4:30 AM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

There were numerous reports of over 6 inches of snow across the Jackson Valley. Some of the higher amounts included 9.7 inches near Wilson and 9 inches near Teton Village.

Winter Storm, Salt River & Wyoming Ranges

When
November 22, 6:00 AM MST to November 23, 5:00 AM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

At Commissary Ridge 18 inches of new snow was estimated. The Willow Creek and Spring Creek SNOTELS estimated 12 to 16 inches of new snow.

Winter Storm, Star Valley

When
November 22, 7:00 AM MST to November 23, 4:00 AM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Snowfall totaled 8 inches at Bedford and 9 inches south of Smoot, both favored in northwest flow aloft.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546685, 546683, 546686, 546684, 546688, 546705, 546697.